Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

June 29, 2016Linn County, Kansas

NWS Kansas City, MO issued this special weather statement at Jun 29, 2016, 3:17 PM CDT for Linn County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 3:17 PM CDT (20:17 UTC)
Expired
Jun 29, 2016, 4:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS83 KEAX 292017
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT WED JUN 29 2016
 
KSZ060-292100-
LINN KS-
317 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
400 PM CDT...

AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BLUE MOUND...OR 8 MILES NORTHWEST OF MOUND CITY...
MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3820 9506 3829 9490 3819 9474 3804 9481
      3804 9497
TIME...MOT...LOC 2017Z 323DEG 6KT 3819 9496 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:00 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT WED JUN 29 2016

.Discussion...
Issued at 259 PM CDT WED JUN 29 2016

A remnant MCV from overnight convection across western Kansas is
approaching northeastern Kansas as of early Wednesday afternoon and
could be the triggering mechanism for isolated to scattered
thunderstorms this afternoon. These storms will overspread the KC
metro by the late afternoon and early evening hours. With MUCAPE
values near 1500 J/kg and bulk shear values near 30kts, there is
some support of an isolated strong to perhaps severe storm before
sunset. Favorable winds aloft for severe storms rapidly decrease
south of the Missouri River, thus the window of any significant
storms will be relatively short as this feature pushes to the
southeast of the metro by 00Z. The main impact should these storms
continue to build will be isolated large hail and strong wind gusts.

Once this activity clears the CWA this evening, a second round of
activity will affect the area along a frontal boundary positioned
near the Missouri River. A weak shortwave feature will intersect
this feature and be the focus for scattered thunderstorms until
sunrise. Not anticipating anything severe with this activity but
some storms may produce heavy rainfall at times. By the early to
late morning, there may be a brief break in the activity before a
deepening shortwave trough sweeps through the upper Mississippi
Valley by Thursday afternoon. This will send a weak surface cold
front across the area extending from northeast Missouri to west
central Missouri. The environment should be able to more readily
destabilize compared to Wednesday to support an isolated severe hail
and wind threat. The area of focus will be along and ahead of the
cold front until Thursday evening.

A dry air mass will settle into areas north of the Missouri River
Friday morning as high pressure sinks down into the area behind the
cold front. This will be short lived, however, as a steady surge of
moisture enters the region from the Gulf of Mexico. Thunderstorm
chances will thus begin to increase again Friday afternoon and
evening with continued widespread coverage well into the holiday
weekend. A quasi-stationary boundary near the I-70 corridor will
intersect the moisture transport from the south by Saturday. Winds
aloft will support continued ascent atop the moisture advecting
across the stalled boundary. There is still some uncertainty with
the location of where the boundary will be established, though
preliminary rain totals ranging from 3 to 5 inches are possible
throughout the weekend in areas surrounding the frontal boundary.
Temperatures, on the other hand, north of the boundary will peak in
the low 70s Saturday, approximately 10 to 15 degrees below normal.

The active pattern will begin to settle by the early week as weak
ridging will approach the Central Plains from the west. This may
help to clear out residual precipitation and storms for the evening
of the 4th of July.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1200 PM CDT WED JUN 29 2016

Convection north of the terminals will continue to dissipate through
the afternoon. Storms currently over northeast Kansas will likely
expand as they head toward the Kansas City area and will result in
scattered storms for the afternoon hours. These will then taper off
toward the early evening. Storms may redevelop along a frontal
boundary overnight, though conditions should remain VFR during this
time. Storm chances will then resume Thursday afternoon as winds
continue to veer out of the southwest.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Jun 29, 4:58 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 AM CDT WED JUN 29 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
458 AM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED THUNDERSTORMS POSSIBLE TODAY...MAINLY ACROSS NORTHEAST KS
 AND NORTHWEST MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SCATTERED STRONG STORMS POSSIBLE THURSDAY AND FRIDAY.

 WIDESPREAD HEAVY RAIN POSSIBLE THIS WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 29, 3:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT WED JUN 29 2016

KSZ060-292100-
LINN KS-
317 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
400 PM CDT...

AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BLUE MOUND...OR 8 MILES NORTHWEST OF MOUND CITY...
MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3820 9506 3829 9490 3819 9474 3804 9481
      3804 9497
TIME...MOT...LOC 2017Z 323DEG 6KT 3819 9496

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:12 PM CDTSpecial Weather StatementEAXMiami33 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.